Cholesterol-lowering drugs and cataracts: Is there a link?

 
By Laura Mize • Published: December 26th, 2013
Category: Health in a Heartbeat
Play

For years, people have relied on drugs called statins to help cut cholesterol.

Experts say these medications can prevent heart attacks and strokes for some people. Researchers have studied patients taking statins to see if they have a higher risk for cataracts. Results from those studies have been mixed: Some studies say the link is there, while others say their evidence doesn’t support it.

A study recently published in the Journal of the American Medical Association Ophthalmology did find a link between statin use and a greater risk for cataracts. The study examined data on nearly 14,000 patients who received care at a military health facility. The researchers analyzed their data several different ways and always found that statin users were more likely than non-users to have cataracts. The findings aren’t enough to determine that statins actually cause cataracts. But this study shows that more research should be done on the link.

You may be wondering how statins and cataracts could possibly be related. This brings us to a point that may surprise you: your body actually needs cholesterol. Certain levels of cholesterol are necessary for many normal body functions.

A 1996 study showed the eyes use cholesterol to keep the lenses clear, helping to prevent cataracts, the study authors noted. It seems possible, then, that a cholesterol-lowering drug might allow cataracts to form.

If you use statins, relax. Not everyone who takes them gets cataracts. And a heart attack is obviously much more serious than cataracts. Excessive cholesterol is still pretty dangerous.

So, don’t throw your statins in the trash. Instead, lower your cholesterol with a healthful diet and exercise. Then, your doctor might agree you don’t need them. Your heart and your eyes will thank you.